A 28-year-old woman presents for refill of her birth control pill prescription. She started taking birth control pills 1 year ago for contraception and to control heavy periods. Since then she has experienced several episodes of a severe headache during the first 2 days of the pill-free week monthly. Headaches are preceded by visual symptoms consisting of a black spot surrounded by flashing lights, enlarging during approximately 30 minutes and then fading away, and then followed by a left-sided headache, lasting for 6 to 8 hours. She experiences nausea and light sensitivity with the headaches. She generally takes an over-the-counter headache analgesic and goes to bed. She would like to continue taking birth control pills but wonders what she can do for the headaches. Her medical history is negative for migraines.
Her current medications include the following: combined ethinyl estradiol and norgestimate once daily for 21 consecutive days followed by 7 days of placebo; and combined acetaminophen, 250 mg, aspirin, 250 mg, and caffeine, 65 mg, 2 at onset of headache.
Her physical examination findings are as follows: blood pressure, 110/62 mm Hg; pulse, 88/min; and heart, lung, abdomen, breast, pelvis, and neurologic examination negative for abnormalities.
Which one of the following is the best management plan for this patient?
a Switch to monophasic combined oral contraceptive regimen
b Add low-dose estrogen patch during the pill-free week each month
c Switch to extended-cycle combined oral contraceptive regimen (eg, 1 pill taken every day consecutively, with no pill-free interval)
d Take sumatriptan at onset of headache
e Stop use of combined oral contraceptive and consider alternative birth control method
The new onset or exacerbation of migraine or the development of headache with a new pattern of occurrence, increased severity, or association with focal neurologic symptoms warrants discontinued use of a combined (estrogen plus progestogen) oral contraceptive.11
Women with migraine who use oral contraceptives are at a 2- to 4-fold increased risk of ischemic stroke compared with women with migraines who do not use oral contraceptives.12
Current data do not allow differentiation of risk by type of oral contraceptive or by type of migraine, but the baseline risk of stroke is higher for women who have migraine with aura compared with migraine without aura.12
Current recommendations are that combined oral contraceptives may be considered for women younger than 35 years who have migraine without aura, do not smoke, and are otherwise healthy because the absolute risk of stroke in this group is very low.11
If this woman had a previous history of migraine and uncomplicated migraine symptoms appeared during the pill-free week, management options would include adding a triptan when needed for symptoms, bridging with transdermal estrogen during the pill-free week, or switching to an extended-cycle pill regimen.13
There is no proven benefit to the common practice of switching from triphasic to monophasic oral contraceptives in an effort to reduce headaches.
Women who have migraine with aura should avoid combined oral contraceptives. Women taking combined oral contraceptives who develop new onset of migraine, particularly with focal neurologic symptoms, should not continue taking the combination oral contraceptive.